Minnesota, 2005

Lightning Strike in Minnesota, November 27, 2005

November 27, 2005 · NWS ARX · 1 event in 1 county or zone

A home was hit by lightning and burned to the ground, but no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A home was hit by lightning and burned to the ground, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 26, 9:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 26, 9:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CST SAT NOV 26 2005

.UPDATE...

WILL BE EXPANDING THE AREA OF FREEZING DRIZZLE A LITTLE FARTHER
SOUTH THAN THE CURRENT FORECAST. FORECAST SOUNDINGS FROM THE RUC
INDICATE THAT IF LIGHT PRECIPITATION CAN DEVELOP BETWEEN 09Z AND
12Z...SURFACE TEMPERATURES FROM ABOUT WABASHA COUNTY EASTWARD INTO
NORTHERN ADAMS AND JUNEAU COUNTIES WOULD STILL BE BELOW FREEZING.
BY 12Z...THE SOUNDINGS INDICATE TEMPERATURES SHOULD BE AT OR JUST
BELOW FREEZING. HOWEVER...THE RUC IS SLOWER TO BRING IN THE
PRECIPITATION TO THESE AREAS AND DOES NOT START IT UNTIL ABOUT 12Z.
THE 00Z NAM CONTINUES TO SUPPORT A WARMER SOLUTION FOR THESE AREAS
AND AGREES WELL WITH THE ONGOING FORECAST DESPITE BREAKING
PRECIPITATION OUT AROUND 09Z. CONFIDENCE DOES NOT EXIST AT THIS
POINT TO EXPAND THE ADVISORY SOUTH BUT WILL CONTINUE TO MONITOR FOR
A QUICK UPDATE TO THIS IF NEEDED.

04

.PREV DISCUSSION...

.SHORT TERM...THROUGH TUESDAY NIGHT

FORECAST CONCERNS CONTINUE TO FOCUSED ON SIGNIFICANT STORM SYSTEM TO
AFFECT THE AREA SUNDAY THROUGH MONDAY.

AFTERNOON SURFACE ANALYSIS HAD WARM FRONT EXTENDING ACROSS NORTHERN
ILLINOIS AND CENTRAL IOWA TO LOW PRESSURE NEAR SOUTH DAKOTA/WYOMING
BORDER. LARGE TEMPERATURE DIFFERENCE ACROSS THE FORECAST AREA...
WITH READINGS RANGING FROM UPPER 20S IN NORTH CENTRAL WI...TO
THE MID 40S IN PARTS OF NORTHEAST IOWA. SOUTH OF THE WARM FRONT...
DEW POINTS WERE RISING INTO THE 40S ACROSS MISSOURI AND KANSAS. IN
THE UPPER ATMOSPHERE...300MB 120KT JET ADVANCING INTO SOUTHWEST U.S.
AS EVIDENCED BY HERRING-BONE LIKE PATTERN IN WATER VAPOR IMAGERY.

12Z 26NOV05 MODELS HAD COME INTO GOOD CONSENSUS ON STRONG STORM
SYSTEM TO EVOLVE OVER THE CENTRAL PART OF THE NATION. IN THE
LAST FEW DAYS...UKMET AND ECMWF HAVE HAD SLOWER AND FURTHER WEST
TRACK OF OCCLUDED SURFACE LOW MOVING INTO UPPER MISSISSIPPI VALLEY.
NAM AND GFS HAVE COME INTO AGREEMENT WITH THIS SOLUTION...WITH
SURFACE LOW OVER NORTHWEST IOWA AT 12Z 28NOV05. ALTHOUGH THERE WERE
DIFFERENCES IN THE LOW LEVEL THERMAL FIELDS ON MONDAY...FORECAST
CONFIDENCE WAS OVERALL HIGH BASED ON MODEL CONSENSUS.

TONIGHT...WARM AIR BEGINS PUSHING NORTHWARD IN EARNEST AS 850MB
TEMPERATURES RISE TO AROUND 8C BY 12Z 27NOV05. MODEST ISENTROPIC LIFT
NOTED IN THE 280K-290K LAYER...WHICH PROVIDES FORCING TO GENERATE
PRECIPITATION ACROSS THE FORECAST AREA. INCREASED PRECIPITATION
PROBABILITIES INTO LIKELY CATEGORY BASED ON FORCING SIGNAL.

BUFR SOUNDINGS SUPPORT LIQUID PRECIPITATION MOST AREAS DUE TO
PRONOUNCED ELEVATED WARM LAYER AND SURFACE TEMPERATURES EITHER
RISING TO OR REMAINING ABOVE 32F. FURTHER NORTH...BEFORE DEEP CLOUD
LAYER MOVES IN ACROSS NORTH CENTRAL WI...CONCERNED THAT FREEZING
DRIZZLE WILL OCCUR LONG ENOUGH TO WARRANT AN ADVISORY. THUS...ISSUED
WINTER WEATHER ADVISORY FOR WIZ017 09Z-15Z 27NOV05.

SUNDAY AND SUNDAY NIGHT...CLOSED 500MB LOW EVOLVES OVER NATIONS
MIDSECTION...AS SURFACE LOW PUSHES NORTHWARD OUT OF THE PLAINS AND
OCCLUDES. STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM EXPECTED TO
BRING DEEP LAYER OF RELATIVE HUMIDITY THROUGH THE TROPOSPHERE AS
SHOWN BY TIME/HEIGHT CROSS SECTIONS. LARGE SCALE ASCENT IMPRESSIVE
ASSOCIATED WITH LOW LEVEL WARM AIR ADVECTION...ALONG WITH UPPER LEVEL
DIVERGENCE IN LEFT FRONT REGION OF 300MB JET. IN ADDITION...ELEVATED
CAPE VALUES OF 300-400 J/KG INDICATED SUNDAY NIGHT.

STRONG DYNAMICS ASSOCIATED WITH THE SURFACE AND UPPER LEVEL LOW
CERTAINLY SUGGEST WIDESPREAD RAINFALL EVENT SUNDAY AND SUNDAY NIGHT.
CURRENT DATA BASE APPEARS QUITE REASONABLE WITH RESPECT TO RAIN
PROBABILITIES AND QPF. MAINTAINED ISOLATED THUNDERSTORM POTENTIAL
SUNDAY NIGHT BASED ON ELEVATED INSTABILITY. IN ADDITION...ADDED FOG
TO SUNDAY NIGHT IN PORTIONS OF SOUTHEAST MN AND NORTHEAST IOWA...
WHERE SOUTHEAST WINDS OVER MELTING SNOW SUPPORT SIGNIFICANTLY
REDUCED VISIBILITY DUE TO FOG.

WARMING TREND SUPPORTED BY RISING 850MB AND SURFACE TEMPERATURES.
HOWEVER...WE WERE CONCERNED THE MODELS WARMED THE NEAR-SURFACE AIR
TOO MUCH TONIGHT THROUGH SUNDAY NIGHT. THIS BASED ON FRESH SNOW COVER
OVER MUCH OF THE FORECAST AREA...WHICH THE MODELS HAVE NOT ACCOUNTED
FOR. IN ADDITION...AS TEMPERATURES RISE ABOVE 32F...MELTING SNOW
SHOULD PRIME THE BOUNDARY LAYER FOR LOW CLOUDS AND/OR FOG. THUS...
MAINTAINED NON-DIURNAL TREND IN DATA BASE...WITH TEMPERATURES
ANTICIPATED TO CONTINUE RISING THROUGH SUNDAY NIGHT...BUT NOT AS
MUCH AS MOS GUIDANCE SUGGESTED.

MONDAY...STRONG 850MB COLD AIR ADVECTION INDICATED AS COLDER AIR
WRAPS AROUND THE OCCLUDED LOW. WE HAD SOME UNCERTAINTY ABOUT
PRECIPITATION TYPE AS A RESULT OF GFS AND NAM FORECAST SOUNDING AND
COBB OUTPUT DIFFERENCES. FOR EXAMPLE...NAM SOUNDINGS AND COBB OUTPUT
SUGGEST RAIN CHANGES TO ALL SNOW ACROSS MUCH OF SOUTHEAST MN AND
NORTHEAST IOWA. ON THE OTHER HAND...GFS FORECAST SOUNDINGS AND COBB
OUTPUT SUPPORTED A WARMER SCENARIO...WITH RAIN IN THE AFOREMENTIONED
LOCATIONS INTO THE AFTERNOON. DUE TO UNCERTAINTY...MAINTAINED DATA
BASE AS IS...WITH RAIN OR SNOW GENERALLY WEST OF THE MISSISSIPPI
RIVER AND ALL RAIN FROM THE MISSISSIPPI RIVER EASTWARD INTO WI.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY INTO THURSDAY...BOTH ECMWF AND GFS INDICATED AN UPPER LEVEL
AND SURFACE WAVE SHOULD MOVE ACROSS THE MIDWEST. APPEARS THERE COULD
BE ENOUGH FORCING TO PRODUCE A LIGHT SNOW EVENT. MAIN IMPACT ON THE
FORECAST WAS TO INCLUDE CHANCE OF SNOW WEDNESDAY NIGHT AS THIS TIME
PERIOD WAS PRECIPITATION FREE IN THE CURRENT DATA BASE.

FRIDAY INTO SATURDAY...NEXT SYSTEM TO AFFECT THE UPPER MISSISSIPPI
VALLEY COULD BRING PRECIPITATION DURING THE WEEKEND...DECEMBER 3-4.
DUE TO ENSEMBLE AND OPERATIONAL MODEL DIFFERENCES IN TIMING AND
POSITION OF SURFACE AND UPPER LEVEL FEATURES...CONFIDENCE WAS NOT
HIGH ENOUGH TO INCLUDE PRECIPITATION ON DAY 7...SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Nov 27, 1:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CST SUN NOV 27 2005

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
271200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
158 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT

A WARM FRONT WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA
TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH
TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM
ENOUGH FOR RAIN FROM SUNDAY THROUGH SUNDAY NIGHT. ENOUGH INSTABILITY
WILL BE PRESENT FOR THE CHANCE OF SOME THUNDERSTORMS TO OCCUR SUNDAY
NIGHT. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE PRECIPITATION
WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL CONTINUE INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-WIZ029-032>034-042>044-271200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TREMPEALEAU-WABASHA-
158 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

AS A WARM FRONT APPROACHES THE REGION LATE TONIGHT...PRECIPITATION
WILL MOVE NORTH ACROSS THE AREA. THE PRECIPITATION COULD FALL AS
EITHER SOME FREEZING DRIZZLE OR LIGHT RAIN AS TEMPERATURES WILL BE
CLOSE TO FREEZING. IN ADDITION...THERE WILL BE SCATTERED
THUNDERSTORMS WHICH COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH
TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM
ENOUGH FOR RAIN FROM SUNDAY THROUGH SUNDAY NIGHT. ENOUGH INSTABILITY
WILL BE PRESENT FOR THE CHANCE OF SOME THUNDERSTORMS TO OCCUR SUNDAY
NIGHT. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE PRECIPITATION
WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL CONTINUE INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-271200-
TAYLOR-
158 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...OVERNIGHT

AS A WARM FRONT APPROACHES THE REGION LATE TONIGHT...
FREEZING RAIN WILL FALL ACROSS THE AREA. IN ADDITION...
THERE MAY BE A FEW ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME FREEZING RAIN WILL LINGER ACROSS THE AREA THROUGH MID
MORNING.

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH
TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM ENOUGH
FOR ALL RAIN FROM LATE SUNDAY MORNING THROUGH SUNDAY NIGHT. ENOUGH
INSTABILITY WILL ALSO BE AVAILABLE FOR A THUNDERSTORM OR TWO SUNDAY
NIGHT. HOWEVER...IT APPEARS THE THUNDERSTORMS WILL REMAIN BELOW
SEVERE LIMITS. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE
PRECIPITATION WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL
CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Nov 27, 2:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 AM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             5 W UTICA               43.98N 92.05W
11/27/2005  1.00 INCH        WINONA             MN   PUBLIC

            PUBLIC REPORTED ONE INCH DIAMETER HAIL IN ST CHARLES.

&&

BOYNE

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mower

When
November 27, 3:00 AM CST
Where
Mower County, Grand Meadow
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481796.